As you’ve heard, the eye is the window to the body. We know that many systemic diseases can affect the eye, but did you know many medications also have side effects that affect your vision? Many new cancer treatments, called immunotherapies, may have ocular side effects.
As with any cancer treatment, doctors must evaluate whether the ocular side effects are detrimental enough to discontinue the drug or if continuation of the therapy is best to save the patient’s life. Often, the oncologist and eye doctor will work together to monitor the eye for changes prior to the next round of treatment.
What does the immune system do?
Your immune system is composed of organs and specialized cells that help protect your body from infection and disease. The immune system fights illness, but it also fights cancer. However, many cancers act to evade the immune system. Cancer cells develop ways to inactive immune cells by producing molecules that make them stop working or they may change the local environment so it becomes hostile for the immune cells to work.
What is an immunotherapy?
Immunotherapy, also called biological therapy, is the treatment of a disease by either activating or suppressing the immune system. Immunotherapy has become a successful clinical strategy to treat cancer by manipulating the immune system to recognize and attack cancer cells.
The number of available immunotherapies has increased significantly with many more in development, but they must be used with care due to the number of adverse effects on the immune system. Currently, immunotherapies are used to treat only certain types of cancers.
Immunotherapy drugs work in many ways. Some therapies help the immune system stop or slow the growth of cancer cells, while other help the immune system destroy cancer cells or stop the cancer from spreading.
Monoclonal antibodies and immune checkpoint inhibitors are two common types of immunotherapies with ocular side effects. Atezolizumab, Avelumab, Dostarlimab, Durvalumab, Ipilimumab, Nivolumab, and Pembrolizumab are checkpoint inhibitors.
Checkpoint inhibitors prevent cancer cells from blocking the immune system. These medications are often used to treat metastatic melanoma, non-small cell lung cancer, colon cancer, gastric cancer, head and neck squamous cell carcinoma and Hodgkin’s lymphoma.
How does an immunotherapy drug affect the eye?
Immunotherapies drugs can cause many vision-threatening side effects. However, most side effects are immune-related. If you are being treated with an immunotherapy drug and are worried about the changes in your vision, you should know some side effects are serious and some are not.
Some will resolve on their own and some require treatment. Most doctors prefer local treatment of the side effect while continuing the therapy. The most common ocular side effects of immunotherapy are dry eye (1–24%), inflammatory uveitis (1%), and myasthenia gravis with eye involvement.
- An overall increased risk of uveitis with use of ipilimumab, nivolumab, pembrolizumab and atezolizumab
- An increased risk of dry eye with the use of ipilimumab, nivolumab and pembrolizumab
- Ocular myasthenia was only associated with nivolumab and pembrolizumab
- Uveitis development was associated with ipilimumab, nivolumab and atezolizumab
Uveal effusion is a rare syndrome of fluid-accumulated detachments that affects the three parts of the eye that comprise the uvea: choroid, ciliary body, and retina. The patient will experience blurry vision or vision loss.
While rare, studies have shown cases of uveal effusion from patients taking programmed cell death protein-1 (anti-PD-1) and programmed cell death ligand-1 (anti-PD-L1) monoclonal antibody immune checkpoint inhibitors. With advance treatment, the condition resolves in most eyes; however, it is very difficult to treat and often results in a permanent reduction in vision.
Uveitis is inflammation inside the eye and is often a symptom of the eye body fighting an infection or inflammation. Uveitis can be easily treated if identified quickly. Some cases can progress to the back of the eye and will take weeks to months to resolve.
Eyes with active uveitis may have 360-degree redness, slight discomfort or ache, and extreme light sensitivity. Patients taking PD-1/PD-L1 inhibitors can also present with uveitis, an incidence rate of 0.3% to 0.6%.
Dry eye is quite common with any of the immunotherapies and should be treated with artificial tears two to four times per day. A lubricating gel or ointment at bedtime, warm compresses applied to closed eyelids one to two times per day, and a steroid eye drop once per day may be used to treat severe cases.
The symptoms of dry eye include burning, redness, and a sandy sensation. If severe, dry eye can also result in blurred or fluctuations in vision.
Central serous tetinopathy (CSR)
A CSR-type reaction may occur with immunotherapy treatment. Central serous retinopathy is the accumulation of fluid underneath the retina which results in blurry vision. The condition typically clears over weeks or months without treatment.
Various types of neuropathies have been correlated with immunotherapy treatments including ocular myasthenia, optic neuritis, and nerve palsies.
Pembrolizumab, a very commonly used immunotherapy, is most implicated and the symptom is often double vision.
Ocular myasthenia affects the muscles that move the eyes and eyelids.
Optic neuritis is an inflamed optic nerve which can be treated early with systemic steroids to protect the patient’s vision. Early identification leads to early treatment with steroids and preservation of vision.
Several nerve palsies including CN 3, 6, and 7 have been reported as a side effect of pembrolizumab and will resolve after discontinuing the therapy and steroid treatment.
Ipilimumab may cause the blood vessels of the retina to leak fluid resulting in macular edema (swelling) and blurred vision. Like many of conditions, steroids are required for resolution.
It is exciting we have so many new and effective treatments for many different types of cancers. However, like with many other systemic medications, immunotherapies may cause ocular side effects.
If you or anyone else you know is being treated with an immunotherapy drug and you notice any changes in your vision, follow-up with your doctors. Most side effects will improve after discontinuing the drug, but some require immediate treatment.